Thursday, March 24, 2011

Unbelieveable News!

This is how it happened.  On Monday morning I called Dr. Abdelaal's [Ab-de-la] office (my oncologist).  I wanted to make an appointment to speak with him before the end of the week to ask him some pointed questions about my chemotherapy.  

At 3:40 I signed my name at the receptionist's window and was instantly taken back to Nurse Priscilla's office for weigh in and blood pressure check -- you know the routine, right?  She went over my chart, ticking off notes on my blood draws, asking questions, telling me things about what they check for when a patient takes chemo.  In my case, there is no tumor, she said, in which to measure to see if the chemo is workingThere is only the blood and blood markers.  If the blood shoots off a strange "marker" they will have to look and see what the marker is to know if it is possibly a cancer cell.  That's how they have to look at my lab work.  That's how they know if the chemo I am taking is doing it's job.  She then took me to a waiting room and told me that the doctor, who would be with me momentarily, would go over this information and lab work with me in more detail. 

He was very kind.  He said basically the same thing Nurse Priscilla did before adding that my blood work has come back consistently clear.  No markers.  No strange cells.  He then told me that the tumor that had been removed (along with my breasts) had been very small as were the four lymph nodes.  The one lymph node that contained cancer cells were so small that they could only be seen with a powerful microscope.  My cancer stage was low.  He said the chemo drugs that I had been given were the strongest you could give to a breast cancer patient.  I had endured four chemo sessions.  He did not feel that by my taking two more that I would receive any further benefit; I had received the maximum benefit for the minimum number of chemo sessions.  He felt comfortable stopping chemo at this time.  

I thought I would fall out of my chair.  Was he kidding?  Would I wake up in a few minutes and find that I was dreaming?  Pinch me.  Please somebody pinch me and tell me that I am NOT dreaming.  

He continued.  You will have to take an aromatase inhibitor, like we talked about at our first meeting.  This you can start after your white blood count starts to rise.  It does not have the dangerous side effects of chemo drugs, like heart problems or kidney or  liver failure.  However, it does have some side effects that people have complained of.  Most often it is arthritis-like bone pain and hot flashes.  You will need to take calcium pills and vitamin D.  Do you have any questions?  

YES!  Will the hot flashes be worse than the hot flashes that I have now?  (this is a question that I am asking of a man who has never been through menopause or experienced a hot flash in his life).  He shrugged.  Of course he shrugged.  He has no idea.  Dumb question.  Next?  How bad is the bone pain?  He shrugged.  Again.  Okay, let's try it another way.  What do I take for the bone pain?  Oh, you can take regular over the counter pain medication like Tylenol or Extra Strength Tylenol.  

Evidently Dr. Abdelaal has never had bone pain.  And to tell you the truth, I haven't really ever suffered long term bone pain either.  So I have no idea what this is going to feel like.  But what choice to I have?  I don't want my cancer to come back and I certainly don't ever want to take chemo again.  EVER!  So I'll suffer through the aromatase inhibitor, which is called Arimidex or Anastrozole.  There are a whole slew of side effects, according to the Pub Med Heath web site, but I guess the bone pain and hot flashes are probably the worst of the bunch.  Dr. Abdelaal recommends taking them before bedtime so that most of the effects will have worn off by morning. I have to continue to see Dr. A. once a month for a year, but I have to take the Arimidex for five years.  I have no idea what happens after the one year mark, as far as seeing a doctor is concerned.

Nausea.  Nausea is one of the side effects of this pill.  Let's just hope it doesn't wake me up in the middle of the night.  Nausea and I don't get along very well.  Maybe if I take Benedryl before bedtime as well...  

Here are the side effects.  I am listing them because some contradict each other like "loss of appetite" and then, "weight gain"  Take a look:

What side effects can this medication cause?

Anastrozole may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
  • weakness
  • headache
  • hot flashes
  • sweating
  • stomach pain
  • nausea
  • vomiting
  • loss of appetite
  • constipation
  • diarrhea
  • heartburn
  • weight gain
  • joint, bone, or muscle pain
  • breast pain
  • mood changes
  • depression
  • difficulty falling asleep or staying asleep
  • nervousness
  • dizziness
  • vaginal bleeding
  • vaginal dryness or irritation
  • pain, burning, or tingling in the hands or feet
  • dry mouth
  • hair thinning

    I'm starting to look like a granny with all my little pills and vitamins all neatly arranged in a basket on the kitchen counter.  The good news is, I DON'T HAVE TO TAKE CHEMO ANY MORE!  I am over the moon, and have still not come down.  Stay tuned... 



  1. I'm jumping up and down crazy with joy for you,Megan. This is just the best news EVER!!!!!! Let's go celebrate!!!!!

    As for the pills ---- yeah, It's all true. It was hard at first. The SWEATS were terrible --- at night especially. I slept with ice packs, if that tells you anything. But you know, it has eased off. I didn't realize it, but I don't get them as much any more. Bone pain??? for me, it's just an annoyance type pain. A couple of aspirin type of pain. No nausea, no vomiting,no headaches, NO loss of appetite. Horrible to lose any weight, though. No hair thinning. I know some have complained of all or many of the symptoms, but I've not had them like that.

    I'm just so glad for you! This is just the best news EVER! It was #5 that threw me over the edge and when I wanted to quit. So you won't have to do that one! YES!!!!!

  2. Oh, Megan, what WONDERFUL news!!! I'm so, so happy for you (and for Dwain). Hallelujah!